North Carolina, 2010Damaging Winds in North Carolina, June 16, 2010
June 16, 2010 · NWS AKQ · 2 events in 1 county or zone
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 2:20 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 16, 2:20 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT WED JUN 16 2010
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA THIS
EVENING...FOLLOWED BY A COLD FRONT CROSSING THE REGION FROM THE
NORTHWEST TONIGHT THROUGH THURSDAY MORNING. HIGH PRESSURE WILL
BUILD OVER THE AREA THURSDAY AFTERNOON THROUGH FRIDAY...THEN
SLIDES OFF THE COAST FOR SATURDAY THROUGH SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCTD SHRAS/TSRAS STARTING TO RE-DEVELOP OVR PORTIONS OF REGION
LATE THIS AFTN...WITH STRNGER STORMS OVR CNTRL/ERN NC MOVNG NE TWD
SCNTRL/SE VA AND NE NC CNTIES. SVR TSTM WATCH IN EFFECT FOR SRN
PORTIONS OF CWA UNTIL 9 PM THIS EVENG. THE MAIN THREATS WILL BE
DAMAGING WNDS AND LARGE HAIL. INCRSNGLY UNSTABLE AIRMASS COMBINED
WITH SFC TROF/SEA BREEZE BNDRY WILL HELP TRIGGER TSRAS LATE THIS
AFTN INTO THIS EVENG. ACTIVITY WILL GRADUALLY SHIFT INTO SE VA AND
NE NC LATER TNGT INTO THU MORNG...AS COLD FRNT PUSHES INTO THE
REGION FM THE NW. MIN TEMPS RANGING FM THE UPR 60S TO LWR 70S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
COLD FRNT WILL PUSH SSE OF NE NC CNTIES THU AFTN...WITH LWR
DWPTS/NOTICEABLY DRIER AIRMASS FILTERING INTO THE REGION. CHCS FOR
SHRAS OR TSRAS WILL LINGER MAINLY OVR NE NC CNTIES INTO ERLY THU
AFTN. SFC HI PRES FM THE OH VLY BLDS EWD AND OVR THE FA THU NGT
THRU FRI...PROVIDING MSTLY CLR/NEAR SEASONABLE TEMPS (MUCH LWR
DWPTS AND MORE COMFORTABLE CONDITIONS). MAX TEMPS ON THU IN THE
UPR 80S TO LWR 90S...LOWS THU NGT RANGING THRU THE 60S...AND HIGHS
ON FRI RANGING THRU THE 80S.
HI PRES WILL SLIDE OUT TO SEA ON SAT. DWPTS/HUMIDITY LVLS WILL INCRS
AGAIN...AS LO LVL FLO BECOMES SSW. MSTLY SNY AND VRY WRM WITH MAX
TEMPS IN THE MID 80S TO LWR 90S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
MID LVL RIDGE BUILDS INTO THE SOUTHEASTERN CONUS AS TROF DEPENDS
OVER THE PACIFIC NW INTO NEXT WK. W-E ZONAL FLOW WILL BE THE NORM AS
THE UPR LVL JET WILL BE SITUATED WELL TO THE NORTH OVER SOUTHERN
CANADA THROUGH THE MIDDLE OF NEXT WK. THIS PATTERN WILL LEAD TO A
SERIES OF FAST MOVING SHRTWVS TO PUSH W-E OVER THE NRN THIRD OF THE
CONUS....AND AT TIMES WILL BRING A CHC FOR TSTM ACTIVITY TO THE RGN
WHERE OUTFLOW BOUNDARIES SITUATE THEMSELVES. WILL CARRY LIMITED POPS
(MAINLY DIURNAL) WITH WARM AND HUMID CONDITIONS PREVAILING THROUGH
THE PERIOD. HIGHS LOOK TO STAY ABOVE AVG...MAINLY LOW/MID 90S
INTERIOR VA/NC FRI-TUE AND UPR 80S TO LWR 90S ALONG THE IMMEDIATE
COAST.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LOW AND MID LVL CLDS STILL LINGERING OVER THE AREA WITH ALL SITES
VFR XCPT RIC WHERE MVFR CIGS (2K) PERSIST. CLDS HAVE HELD DOWN
TEMP AND CNVCTV DVLPMT BUT BREAKS ALG THE NC BORDER COULD ALLOW
FOR CB AS MORE HEATING OCCURS. HAVE CB MENTIONED IN ALL TAFS BY
20-21Z BUT MOST LIKELY IN NC AND XTRME SE VA. WILL MONITOR THIS
AFTN AND AMD IF TSTM AFFECTS SITE. WINDS SHIFT TO W THEN NW
OVERNIGHT AND WILL REMAIN NEAR 5KTS SO HAVE DOWN PLAYED ANY FOG
WITH SHORT LIVED 5 SM VIS...IF A TAF SITE SEES RA THIS AFTN VIS
COULD LWR TO 3 SM NR SR.
OUTLOOK... A WK SFC COLD FRONT WL DROP ACROSS THE AREA BY LATE
TONIGHT/ERY THURSDAY...USHERING IN DRIER AIR TO THE RGN ON NW
WNDS. WNDS TURN AROUND TO THE ESE FRIDAY...BUT UPR RIDGE OVER THE
REGION SHOULD CONTINUE TO KEEP A LID ON PCPN CHANCES.
ACCORDINGLY...NOT EXPECTING ANY WIDESPREAD FLIGHT RESTRICTIONS
FROM THURSDAY THROUGH THE FIRST HALF OF THE UPCOMING WEEKEND. NEXT
CHC OF WIDESPREAD PCPN ARRIVES WITH THE NEXT COLD FRONT DROPPING
ACROSS THE REGION SUNDAY AFTN/EVENING.
&&
.MARINE...
NO FLAGS ANTICIPATED THROUGH AT LEAST THE NEAR TERM. HOWEVER...A
FRONTAL BOUNDARY WILL PUSH SOUTH OVER THE REGION TONIGHT LEADING TO
CONTINUED CHCS OF SHRA/TSRA ACTIVITY INTO EARLY THU. LOOK FOR HIGHER
WINDS/WAVES/SEAS IN AND AROUND THUNDERSTORM ACTIVITY. VISIBILITIES
WILL BE FAIRLY RESTRICTED WITH MOD/HVY RAIN FROM SLOW
MOVING/TRAINING OF ACTIVITY. POSSIBLE MWS/SMW STATEMENTS MAY BE
NEEDED LATER TODAY INTO TONIGHT. PASSAGE OF FRONT WILL LEAD TO MORE
OF A NORTHERLY FLOW (BUT FAIRLY WEAK WITH NO LOW LVL SURGE
ANTICIPATED) ON THU. CONTINUED SWING OF WIND FLOW FM NE TO S FM FRI
INTO SAT. GENLY FOLLOWED LCL GUID FOR WVS ON BAY/SND...WAVEWATCH ON
OCN THROUGH THE PDS (SEAS 2-4 FT).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...CCW
AVIATION...CY
MARINE...CCW
Hazardous weather outlook, Jun 16, 2:24 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT WED JUN 16 2010
ANZ630-631-650-652-654-MDZ021>025-VAZ048-049-060>064-069-071>078-
083>086-099-100-171930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-ACCOMACK-NORTHAMPTON VA-
324 PM EDT WED JUN 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND TONIGHT. ANY STORMS MAY CONTAIN GUSTY WINDS AND
VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ632-633-656-658-NCZ012>017-030>032-102-VAZ065>068-070-079>082-
087>098-171930-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
324 PM EDT WED JUN 16 2010
...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE
NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
TG
In the hours before
Special weather statement, Jun 16, 2:36 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT WED JUN 16 2010
NCZ012-030-VAZ065-079-162030-
BERTIE NC-BRUNSWICK VA-MECKLENBURG VA-NORTHAMPTON NC-
336 PM EDT WED JUN 16 2010
...STRONG THUNDERSTORMS DEVELOPING AND MOVING TO THE NORTHEAST...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS FROM 7 MILES SOUTHWEST OF BUFFALO
SPRINGS TO 18 MILES SOUTHWEST OF ROXOBEL...OR FROM VIRGILINA TO 9
MILES NORTHEAST OF TARBORO...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
BUFFALO SPRINGS AROUND 400 PM EDT...
BOYDTON AROUND 430 PM EDT...
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM EDT.
LAT...LON 3668 7870 3670 7865 3689 7850 3627 7720
3624 7721 3619 7705 3611 7726 3616 7729
3620 7739 3624 7739 3631 7745 3630 7756
3632 7758 3640 7756 3647 7766 3650 7789
3655 7791 3653 7846 3654 7873 3656 7875
WAMSLEYSpecial weather statement, Jun 16, 3:03 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT WED JUN 16 2010
NCZ012>015-030>032-VAZ065-079-087-162115-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-BERTIE-CHOWAN-PERQUIMANS-
MECKLENBURG-BRUNSWICK-GREENSVILLE-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...SOUTH HILL...LAWRENCEVILLE...EMPORIA
403 PM EDT WED JUN 16 2010
...STRONG THUNDERSTORMS MOVING OVER NORTHEASTERN NORTH CAROLINA
AND FAR SOUTHERN VIRGINIA...
AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH...LOCALLY HEAVY RAINFALL AND OCCASIONAL
LIGHTNING CAN BE EXPECTED WITH THIS CLUSTER OF THUNDERSTORMS
THROUGH 515 PM EDT. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
WAMSLEY
Thunderstorm Wind, Bertie
- When
- June 16, 4:14 PM EST
- Where
- Bertie County, 2.88 mi ESE of Woodville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.110, -77.130
Trees were downed on power lines causing power outages.
Thunderstorm Wind, Bertie
- When
- June 16, 4:31 PM EST
- Where
- Bertie County, Colerain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.200, -76.770
Trees were downed on power lines causing power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 16, 20102 deaths · 1 event
- Tornado and Flash Flood in Montana, June 16 to 17, 20101 death · 1 injured · $327,000 · EF1 · 22 events
- Tornadoes and Hail in South Dakota, June 16, 20102 injured · $760,000 · EF2 · 16 events
- Tornado and Flash Flood in South Dakota, June 16 to 17, 2010$100,000 · EF2 · 18 events
- Hail and Damaging Winds in Georgia, June 16, 2010$2.8 million · 1.75 in hail · 12 events
- Tornado and Flash Flood in Montana, June 16 to 17, 2010$14,000 · EF2 · 20 events
- Flash Flooding and Flood in South Dakota, June 16 to 17, 2010$150,000 · 3 events
- Flash Flooding and Hail in North Carolina, June 16, 2010$120,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Missouri, June 16, 2010$67,000 · 61 kt wind · 18 events
- Damaging Winds in North Dakota, June 16 to 17, 2010$95,000 · 68 kt wind · 8 events
- Hail in South Dakota, June 16, 2010$106,000 · 2.5 in hail · 5 events
- Damaging Winds and Lightning Strike in Virginia, June 16, 2010$73,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244173, 244191.